Well i was Diagnosed with Hep C and HIV back in Jan, i was wondering if anyone had experenced problems with their scalp and hair falling out. I Noticed my hair was falling out 3-4 months before my diagnosis, thankfully also i did see other signs that something was not right so went and got it checked out, Strangeley i tested negative for hiv for 5 months after i took some "post exposure prophylaxis" treatment for the HIV and then on my final test my result came back positive so my doctors also tested me for Hep C , its now August and im getting ready to start some Interferon and Ribavirin.
I was just wondering since my hair started falling out last year arround the same time i think i managed to contract both of these Viruses, its still falling out and was wondering if its likely to stop after the Interferon.
I have been on treatment for HCV for 33 weeks now and my hair is almost gone - I wear a wig when I go out anywhere...I had it cut real short (about 3 inches from the scalp) Between weeks 20 and 29 it was the worse, it seems to have stopped falling out now - I hope so! I do not know if it is the Interferon or the Ribavirin that makes it fall out...Some people only have a slight thinning but mine came out in handfulls...I think in my case it may be because I have thyroid issues too..
If I read your post right your hair loss is not associated with interferon/ribavirin treatment because you are not yet treating. Treatment with interferon/ribavirin can and often does result in hair thinning/loss so I would not expect your hair loss to resolve with treatment. In most cases the hair loss resulting from treatment with interferon/ribavirin does resolve after discontinuation of treatment but if your losing hair now do not expect it to stop with the commencement of treatment for HCV. Mike
Best thing I EVER did for myself was go on ebay and buy a bunch of wigs. Man...it gave me back a whole bunch of self esteem. I'd get up for work every morning and cover my grey skin with foundation and spray on tan stuff and put ona pile of makeup and nice clothes and accessories but I still looked DREADFUL ... the first night I got the wig I thought oh everyone is going to know...well you know what nobody did at the store I went to.
I came back to work and even HERE most of the people didn't realize why I looked better.
I felt like I blended in - I can't explain it.
To anyone contemplating it I'll tell you - go for it. Go on ebay and buy a couple cheap, don't waste $500 at a salon. The synthetic wigs pass EASILY these days.
Just my two pennies of info there. They helped me SO MUCH.
My hair started thinning several years before being diagnosed with hcv. My theory is it's the interferon made by your body, which is insufficient to kill the virus but, unfortunately, very much sufficient to cause hair and skin problems. Just a theory, for whatever it's worth.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.